Texas, 2009Heat in Texas, July 6 to 9, 2009
July 6 to 9, 2009 · NWS BRO · 4 events in 4 counties and zones
The combination of northwesterly flow well above the earth's surface - ahead of building mid and upper level high pressure - with a retreating/dissipating surface front in South and Central Texas, brought enhanced surface moisture along with near record to record heat across the Rio Grande Valley counties of Deep South Texas between July 6th and 9th. Daytime heat index values reached or exceeded…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of northwesterly flow well above the earth's surface - ahead of building mid and upper level high pressure - with a retreating/dissipating surface front in South and Central Texas, brought enhanced surface moisture along with near record to record heat across the Rio Grande Valley counties of Deep South Texas between July 6th and 9th. Daytime heat index values reached or exceeded 111 for several hours during the period, with early morning lows generally remaining near or just above 80, mainly close to the Rio Grande River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 6, 8:49 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 6, 8:49 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
949 AM CDT MON JUL 6 2009
.DISCUSSION...THE HEAT IS ALREADY ON ACROSS DEEP SOUTH TX AS MID
MRNG READINGS HAVE REACHED THE MID 80S IN MOST LOCALES. THE HIGH
HEAT WILL REMAIN THE MAIN CONCERN FOR THE NEXT COUPLE DAYS AS THE
WX PATTERN REMAINS STAGNANT. A RIDGE OF HIGH PRESSURE OVERHEAD
WILL REMAIN THE DOMINANT FORCE THRU MIDWEEK ALLOWING FOR PLENTY OF
SUNSHINE DURING THE DAYTIME PEAK HEATING HRS. EXPECT TEMPS TO
REMAIN ABOVE NORMAL FOR THE MAJORITY OF THE WEEK. A SLIGHT
REPRIEVE WILL BE POSSIBLE BY THE BEGINNING OF THE UPCOMING
WEEKEND AS A TROF OF LOW PRESSURE MOVES INTO THE REGION..RESULTING
IN MORE CLD COVER...INCREASED CHC FOR PCPN AND SLIGHTLY COOLER TEMPS.
THE CURRENT FCST WORDING LOOKS GOOD WITH NO CHANGES PLANNED ATTM.
&&
.AVIATION...SOME PATCHY SC IS PLAGUING THE HRL AIRPORT THIS MORNING.
THIS SHOULD BE PRETTY SHORT LIVED AS THE DAYTIME HEATING AND LOW
LEVEL MIXING KICK IN. EXPECT OVERALL VFR CONDITIONS TO PREVAIL IN
THE UPCOMING TAF PERIOD.
&&
.MARINE...WILL MAINTAIN THE SCA FOR THE BAY WATERS AS THE 30 TO 40
KT LLJ EVIDENT IN THE 12Z BRO SOUNDING WILL MIX DOWN QUICKLY TO THE
SURFACE. OFFSHORE WATER TEMPS IN THE LOWER 80S WILL LIKELY KEEP THE
OFFSHORE SWELLS IN THE SCEC RANGE THROUGHOUT TODAY. OVERALL WORDING
OF THE MARINE FORECAST LOOKS ON TRACK WITH NO MAJOR CHANGES
NEEDED.
&&
.PREV DISCUSSION...ISSUED 220 AM CDT MON JUL 6 2009...A RECORD
HIGH TEMPERATURE OF 105 DEGREES WAS SET AT MCALLEN SUNDAY. THIS
BROKE THE OLD RECORD OF 102 DEGREES SET IN 2005 AND IS THE SECOND
DAY IN A ROW OF RECORD HIGH TEMPERATURES. MFE RECORD TEMP OF 107
DEGREES ON SATURDAY NOT ONLY SET A DAILY RECORD HIGH...BUT ALSO
SETS THE ALL-TIME HIGH TEMPERATURE IN MFE FOR THE MONTH OF JULY.
THE OLD MONTHLY HIGH TEMPERATURE RECORD FOR JULY WAS 106 DEGREES
SET IN 1979 AND AGAIN IN 1998. ANOTHER FIRE DANGER STATEMENT HAS
BEEN ISSUED FOR TODAY...AS YESTERDAY. BREEZY WINDS WITH HOT
TEMPERATURES AND MARGINAL RELATIVE HUMIDITY VALUES ARE EXPECTED
AGAIN TODAY. THESE CONDITIONS WILL CAUSE ANY FIRE ACTIVITY TO
BECOME DIFFICULT TO CONTROL...ESPECIALLY DURING THE AFTERNOON
HOURS OVER THE CENTRAL AND WESTERN PORTIONS OF DEEP SOUTH TEXAS.
HOWEVER...A RED FLAG WARNING IS NOT ANTICIPATED AT THIS TIME.
EXPECT MORE HOT AND OPPRESSIVE CONDITIONS TO CONTINUE FOR ANOTHER
TWO DAYS...AS MAXIMUM INSOLATION AND A SOUTH TO SOUTHWEST FLOW
JUST OFF THE SURFACE WILL KEEP HIGH TEMPERATURES AND HIGH HEAT INDEX
VALUES IN OUR FORECAST TODAY AND TUESDAY. A HEAT ADVISORY IS IN
EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. MANAGERS OF
PERSONNEL WORKING OUTSIDE TODAY SHOULD BE AWARE OF THE NEED
FOR PLENTY OF BREAKS AND AMPLE WATER AND REST FOR WORKERS. THESE HOT
CONDITIONS ARE FORECAST TO CONTINUE THROUGH WEDNESDAY. AN ELONGATED
EAST TO WEST UPPER HIGH CENTERED OVER THE RGV SLOWLY RETROGRADES
WEST WITH TIME...KEEPING THE ATM SINKING AND GENERALLY CLEAR. THIS
FEATURE FINALLY PLANTS ITSELF OVR SRN NM BY THURSDAY...ALLOWING AN
EASTERLY WAVE TO PASS UNDERNEATH...BRINGING NEEDED RAINS TO OUR
REGION BY FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 97 81 97 80 / 0 0 0 0
BROWNSVILLE 98 80 98 80 / 0 0 0 0
HARLINGEN 100 79 101 79 / 0 0 0 0
MCALLEN 103 80 103 80 / 0 0 0 0
RIO GRANDE CITY 107 80 107 80 / 0 0 0 0
SOUTH PADRE ISLAND 93 81 93 81 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR GMZ130-132-
135.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...57
MARINE/AVIATION...60
MESO/GRAPHICAST...CAMPBELLHazardous weather outlook, Jul 6, 4:35 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT MON JUL 6 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-071100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT MON JUL 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES OF 108 TO 113 DEGREES CAN BE EXPECTED DURING THE
AFTERNOON HOURS ACROSS DEEP SOUTH TEXAS. A HEAT ADVISORY IS IN
EFFECT THROUGH 7PM TONIGHT. LOWS TONIGHT WILL ONLY FALL TO AROUND
80 DEGREES.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS
AFTERNOON AND TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE THROUGH
9PM TONIGHT DUE TO EXPECTED WINDS AROUND 20 KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAT INDEX VALUES ABOVE 105 DEGREES ARE EXPECTED THROUGH MOST OF
THE UPCOMING WEEK DUE TO STRONG HIGH PRESSURE OVER TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heat, Starr
- When
- July 6, 11:00 AM CST to July 9, 5:00 PM CST
- Where
- Starr forecast zone
- Reported by
- ASOS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Surface observations and extrapolated data generally in and near the populated portion of Starr County (along Highway 83) indicated several hours of daytime heat index at or above 111F and early morning low temperatures remaining above 80F. Near the Rio Grande, observations indicated between 3 and 6 hours of high heat index values each afternoon; values peaked between 115 and 120F at the Falcon Lake Real-time Observation Monitor and Analysis Network site near the Starr/Zapata County line. Peak values generally occurred between 3 and 5 PM CDT. As of this writing, there were no known fatalities in Starr County during this event.
Heat, Zapata
- When
- July 6, 11:00 AM CST to July 9, 5:00 PM CST
- Where
- Zapata forecast zone
- Reported by
- ASOS
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Surface observations and extrapolated data generally along and near the Rio Grande in southwestern Starr County, generally along and west of Highway 83 south of the City of Zapata, indicated several hours of daytime heat index at or above 111F and early morning low temperatures remaining above 80F. Observations indicated between 3 and 6 hours of high heat index values each afternoon; values peaked between 115 and 120F at the Falcon Lake Real-time Observation Monitor and Analysis Network site near the Starr/Zapata County line. Peak values generally occurred between 3 and 5 PM CDT. As of this writing, there were no known fatalities in Zapata County during this event.
Heat, Hidalgo
- When
- July 6, 2:00 PM CST to July 9, 4:00 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Surface observations generally along and south of Federal Highway 83, including the McAllen/Mission area, indicated several hours of daytime heat index at or above 111F and early morning low temperatures remaining above 80F. Near the Rio Grande, observations indicated between 2 and 5 hours of high heat index values each afternoon; values peaked at 115 at the Lower Rio Grande Valley National Wildlife Refuge along the southwest Cameron County/southeast Hidalgo County line on the 7th, and 116 at the McAllen/Miller Airport, around 4 PM CDT. Record high temperatures were tied on the 6th and set on the 7th through 9th. As of this writing, there were no known fatalities in Hidalgo County during this event.
Heat, Cameron
- When
- July 6, 2:00 PM CST to July 9, 4:00 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Surface observations and extrapolated data generally along and south of Federal Highway 83 west of Harlingen and Brownsville, indicated several hours of daytime heat index at or above 111F and early morning low temperatures remaining above 80F. Near the Rio Grande, observations indicated between 2 and 5 hours of high heat index values each afternoon; values peaked at 115 at the Lower Rio Grande Valley National Wildlife Refuge along the southwest Cameron County/southeast Hidalgo County line on the 7th at around 4 PM CDT. As of this writing, there were no known fatalities in Cameron County during this event.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 6, 20091 death · 1 event
- Hail and Damaging Winds in Montana, July 6 to 7, 2009$102,000 · 1 in hail · 20 events
- Lightning Strike in Montana, July 6, 2009$140,000 · 1 event
- Damaging Winds in South Carolina, July 6, 20091 injured · $65,000 · 61 kt wind · 2 events
- Flash Flooding in Maine, July 6, 2009$79,000 · 5 events
- Hail in New Mexico, July 6, 2009$50,000 · 1.75 in hail · 11 events
- Lightning Strike in Alabama, July 6, 2009$75,000 · 1 event
- Flash Flood in Maine, July 6 to 7, 2009$30,000 · 1 event
- Damaging Winds in Wyoming, July 6, 2009$25,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Montana, July 6, 20091.75 in hail · 21 events
- Hail in Colorado, July 6, 20091.75 in hail · 14 events
- Flash Flood and Flood in Louisiana, July 6 to 7, 2009$12,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191640, 191641, 191636, 191637.